Alert archive / Wyoming / High Wind Warnings in 2023

High Wind Warning 9, NWS Riverton, WY

March 31, 20234 counties in Wyoming

NWS Riverton, WY issued this high wind warning at Mar 31, 2023, 4:07 PM MDT for 4 counties in Wyoming. It took effect at Apr 1, 2023, 9:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2023, 4:07 PM MDT (22:07 UTC)
In effect from
Apr 1, 2023, 9:00 AM MDT
Expired
Apr 1, 2023, 9:24 PM MDT
In force
12 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sublette County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 51 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WWUS75 KRIW 312207
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
407 PM MDT Fri Mar 31 2023

WYZ019-020-011300-
/O.UPG.KRIW.HW.A.0007.230401T1500Z-230402T1500Z/
/O.NEW.KRIW.HW.W.0009.230401T1500Z-230402T1500Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
407 PM MDT Fri Mar 31 2023

...HIGH WIND WARNING IN EFFECT FROM 9 AM SATURDAY TO 9 AM MDT
SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  expected. Gusts around 75 mph possible in the Green Mountains 
  and Rattlesnake Range.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...From 9 AM Saturday to 9 AM MDT Sunday.

* IMPACTS...Mainly to transportation. Elevated blowover risk for 
  lightweight and high-profile vehicles, including campers and 
  tractor trailers.

* ADDITIONAL DETAILS...The strongest wind gusts are likely to 
  occur along Wyoming Boulevard on the south side of Casper from 
  late Saturday afternoon until early Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if driving. Fasten loose objects or shelter objects 
in a safe location prior to the onset of winds.

&&

$$

WYZ015-018-011300-
/O.UPG.KRIW.HW.A.0007.230401T1500Z-230402T1500Z/
/O.NEW.KRIW.HW.W.0009.230401T1500Z-230402T1500Z/
Wind River Mountains East-Lander Foothills-
Including the city of Lander
407 PM MDT Fri Mar 31 2023

...HIGH WIND WARNING IN EFFECT FROM 9 AM SATURDAY TO 9 AM MDT
SUNDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph
  expected in the mountains. Up to 60 mph possible in the Lander
  Foothills. Gusts of 70 to 80 mph possible along Wyoming Highway
  28 at Red Canyon.

* WHERE...Wind River Mountains East and Lander Foothills.

* WHEN...From 9 AM Saturday to 9 AM MDT Sunday.

* IMPACTS...Mainly to transportation. Elevated blowover risk for
  lightweight and high-profile vehicles, including campers and
  tractor trailers.

* ADDITIONAL DETAILS...The greatest potential for high wind in 
  Lander is late Saturday afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if driving. Fasten loose objects or shelter objects 
in a safe location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
3 follow-up statements
537 
WWUS75 KRIW 010818
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
218 AM MDT Sat Apr 1 2023

WYZ019-020-012200-
/O.EXT.KRIW.HW.W.0009.230401T1500Z-230402T0500Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
218 AM MDT Sat Apr 1 2023

...HIGH WIND WARNING NOW IN EFFECT FROM 9 AM THIS MORNING TO
11 PM MDT THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph
  expected. Gusts around 75 mph possible in the Green Mountains 
  and Rattlesnake Range.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...From 9 AM this morning to 11 PM MDT this evening.

* IMPACTS...Mainly to transportation. Elevated blowover risk for 
  lightweight and high-profile vehicles, including campers and 
  tractor trailers.

* ADDITIONAL DETAILS...The strongest wind gusts are likely to
  occur along Wyoming Boulevard on the south side of Casper late 
  Saturday afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if driving. Fasten loose objects or shelter objects
in a safe location prior to the onset of winds.

&&

$$

WYZ015-018-012200-
/O.EXT.KRIW.HW.W.0009.230401T1500Z-230402T0500Z/
Wind River Mountains East-Lander Foothills-
Including the city of Lander
218 AM MDT Sat Apr 1 2023

...HIGH WIND WARNING NOW IN EFFECT FROM 9 AM THIS MORNING TO
11 PM MDT THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph 
  expected in the mountains. Up to 60 mph possible in the Lander 
  Foothills. Gusts of 70 to 80 mph possible along Wyoming 
  Highway 28 at Red Canyon.

* WHERE...Wind River Mountains East and Lander Foothills.

* WHEN...From 9 AM this morning to 11 PM MDT this evening.

* IMPACTS...Mainly to transportation. Elevated blowover risk for 
  lightweight and high-profile vehicles, including campers and 
  tractor trailers.

* ADDITIONAL DETAILS...The greatest potential for high wind in 
  Lander is late Saturday afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if driving. Fasten loose objects or shelter objects
in a safe location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
516 
WWUS75 KRIW 012014
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
214 PM MDT Sat Apr 1 2023

WYZ019-020-020500-
/O.CON.KRIW.HW.W.0009.000000T0000Z-230402T0500Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
214 PM MDT Sat Apr 1 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MDT SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts 55 to 65 mph. 
  Gusts 60 to 75 mph possible in the Green Mountains and 
  Rattlesnake Range.

* WHERE...Natrona County Lower Elevations and Green Mountains and
  Rattlesnake Range.

* WHEN...Until 11 PM MDT Saturday.

* IMPACTS...Mainly to transportation. Elevated blowover risk for 
  lightweight and high-profile vehicles, including campers and 
  tractor trailers.

* ADDITIONAL DETAILS...The strongest wind gusts are likely to
  occur along Wyoming Boulevard on the south side of Casper

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if driving. Fasten loose objects or shelter objects
in a safe location prior to the onset of winds.

&&

$$

WYZ015-018-020500-
/O.CON.KRIW.HW.W.0009.000000T0000Z-230402T0500Z/
Wind River Mountains East-Lander Foothills-
Including the city of Lander
214 PM MDT Sat Apr 1 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MDT SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with occasionally gusts up 
  60 mph in the foothills. Mountain gusts 60 to 75 mph possible, 
  especially along Wyoming Highway 28 at Red Canyon.

* WHERE...Wind River Mountains East and Lander Foothills.

* WHEN...Until 11 PM MDT Saturday.

* IMPACTS...Mainly to transportation. Elevated blowover risk for 
  lightweight and high-profile vehicles, including campers and 
  tractor trailers.

* ADDITIONAL DETAILS...The greatest potential for high wind in
  Lander and at Red Canyon is late Saturday afternoon and 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if driving. Fasten loose objects or shelter objects
in a safe location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
979 
WWUS75 KRIW 020324
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
924 PM MDT Sat Apr 1 2023

WYZ015-018>020-020430-
/O.CAN.KRIW.HW.W.0009.000000T0000Z-230402T0500Z/
Wind River Mountains East-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Lander, Jeffrey City, and Casper
924 PM MDT Sat Apr 1 2023

...HIGH WIND WARNING IS CANCELLED...

Widespread strong and damaging wind gusts are no longer expected.
However, winds will remain elevated late this evening, gusting 40
to 50 mph in wind-prone locations. Breezy conditions continue 
into Sunday morning, becoming gusty again during the afternoon
Sunday.

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 31, 3:12 PM MDT, 55 minutes earlier.

Area forecast discussion, Mar 31, 3:12 PM MDT, 55 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
312 PM MDT Fri Mar 31 2023

.DISCUSSION...(This evening through Friday)
Issued at 310 PM MDT Fri Mar 31 2023

Snow across eastern portions of the area associated with yesterday's
system will continue to decrease as it pulls farther into the
Plains. Meanwhile, an unstable northwest flow will encourage
scattered snow showers first across western Wyoming early this
afternoon, spreading across the rest of the area through evening.
Additionally, westerly upslope flow will help to keep more
persistent snowfall going across the western mountains through
tonight. Wind will continue to blow across southern Wyoming today,
particularly near Rock Springs, which could see gusts approach 50
mph this afternoon. Wind should decrease after sunset as the surface
pressure gradient relaxes.

Snowfall rates across western Wyoming will begin to increase by mid-
Saturday morning as the next trough approaches. This will have
decent upper level jet support (115+ knots) favorably situated for
accumulating snow across the mountains through Sunday night. This
will be most notable in the Tetons, southern Yellowstone NP, and the
western Absarokas, which will likely see Winter Storm Warning
amounts. Advisory amounts look likely farther south, including
Jackson Hole. Most of the snow will remain along and west of the
Divide, with lighter amounts across the Bighorns. With the jet
position and an increased surface pressure gradient, wind will be
the main impact east of the Divide during the same time period. This
will be particularly noted across the Wind Corridor from South Pass
through Natrona County where gusts over 60 mph are possible Saturday
afternoon and evening. Places like Red Canyon and Outer Drive in
Casper will likely reach High Wind criteria, but there is less
confidence for the Lander Foothills. Have trended the forecast more
in line with latest high-res model solutions, which has generally
lowered the maximum wind gusts somewhat. Regardless, the potential
is there so will likely upgrade to High Wind Warnings.

Guidance continues to favor a strong low pressure system quickly
approaching from the Pacific Northwest Sunday night. Fairly good
agreement between solutions exists, which would bring the low across
southern Idaho Monday, northern Colorado Tuesday, and then deepen
across the High Plains Wednesday. While details will still need to
be ironed out - it appears this could be a significant snow event
for much of the area Monday and Tuesday. In particular, central and
southern areas would be most favored, with NBM currently showing
much of this area with a greater than 50% chance for at least 8
inches of snowfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday)
Issued at 1145 AM MDT Fri Mar 31 2023

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Most terminals will see periods of VFR conditions throughout the TAF
period. KPNA, KBPI, and KRKS will see brief periods of VCSH through
the period. KJAC will likely see conditions vary between MVFR/VFR
for the start of the period. By 08Z Saturday prevailing light snow
looks to develop and remain through the remainder of the period. A
south wind develops at KJAC overnight with gusts of 20 to 25 knots
possible. A northwestern wind develops at KBPI and KPNA for the
start of the period, gusts will range from 15 to 25 knots. Winds
weaken slightly overnight before returning around 17Z Saturday
for the end of the TAF period. KRKS continues to see strong west
winds with gusts of 35 to 45 knots. Winds should weaken overnight
with gusts around 20 knots by 02Z Saturday. Mountain obscuration
will occur for western mountains throughout the TAF period.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Periods of light snow is expected for the first half of the TAF
at KCPR, KWRL, and KRIW. KWRL will see light snow continue until
19Z Friday, lingering snow showers will remain in the area until
02Z Saturday. KCPR continues to see west winds with gusts of 25 to
30 knots for the start of the period. Winds weaken overnight
before picking back up around 12Z Saturday with SW winds capable
of gusts between 35 to 45 knots. KCOD will see a period of SW
winds with gusts of 20 to 30 knots around 05Z Saturday, weakening
by 12Z. For the end of the TAF period all sites will see winds
pick up starting around 17Z Saturday. KCOD, KRIW, and KWRL will
see winds pick up with gusts of 20 to 30 knots. KLND and KCPR see
gusts pick up significantly with gusts of 40 to 50 knots
possible. Mountain obscuration will during the first half of the
TAF period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 310 PM MDT Fri Mar 31 2023

Snow showers will continue across much of the are through this
evening, though mostly focused across western Wyoming. A few inches
are expected across the western mountains overnight tonight. The
next system will arrive across the west by mid Saturday morning,
increasing the snow rates there through the afternoon. Significant
snowfall is expected across the mountains Saturday afternoon through
Sunday morning. Otherwise, most of central, northern, and southern
areas will remain dry on Saturday. Wind will be a bigger concern
there, with gusts over 40 mph across much of this area through
Saturday evening. Gusts over 60 mph are possible from South Pass
through Natrona County, as well as along the northern portions of
the Cody Foothills.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Saturday morning through Sunday morning
for WYZ001-012.

High Wind Watch from Saturday morning through Sunday morning for
WYZ015-018>020.

&&

DISCUSSION...Myers
AVIATION...Dziewaltowski
FIRE WEATHER...Myers
Hazardous weather outlook, Mar 31, 3:23 AM MDT, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
323 AM MDT Fri Mar 31 2023

WYZ001>020-022>030-011300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
323 AM MDT Fri Mar 31 2023

...Winter Storm Watch for Yellowstone Park and the Tetons Saturday
and Sunday morning...

...High Wind Watch for Natrona County, the Green Mountains, Lander
Foothills and East Wind River Range Saturday morning to Sunday
morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Snow showers tapering off through the day. Please see Special
Weather Statement for Details.

Strong winds possible for Sweetwater County today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...More snow in the west. Strong wind to high
possible across portions of central Wyoming, mainly in sections of
southern Fremont County and Natrona County.

Monday and Tuesday...Increasing snow across much of the region
potentially producing widespread accumulating snow and travel
impacts. Unseasonably cold.

Wednesday...High temperatures 20 to 30 degrees below normal.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:21 AM MDTWinter Storm WatchRIWFremont, Lincoln, Park, Sublette, Teton14 hr
Mar 31, 3:55 PM MDTWinter Storm WarningRIWFremont, Lincoln, Park, Sublette, Teton38 hr
Mar 31, 3:55 PM MDTWinter Weather AdvisoryRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton38 hr

Nearby

High Wind Warnings in Wyoming, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.